What is insulin shock?

It is important to note that insulin shock is a severe medical condition that requires immediate medical care. As a life-threatening condition, it occurs when the blood sugar level of the individual drastically drops to severely low levels which results to shock and loss of consciousness.

Insulin shock must be treated as soon as possible in order to save the life of the individual as well as prevent organ and tissue damage.

Hypoglycemia

Hypoglycemia involves a drop in the blood sugar level. Always bear in mind that glucose is the main source of energy by the body and controlled by the pancreas. The glucose level in the body varies as the individual consumes foods or drinks. In a healthy individual, the blood sugar level stays in the normal range of 80-100.

Those who are suffering from low blood sugar, the levels can drop drastically. In most cases, the individual will notice symptoms of low blood sugar such as sweating, dizziness and shaking as the glucose drops to 60 and below. In some individuals, they are naturally hypoglycemic since their bodies produce too much insulin. Others develop hypoglycemia when they use too much insulin which causes the sugar levels to drop quickly as the body looks for a fuel source to counteract the excess production of insulin. By enrolling in a first aid class, you can properly manage this condition.

Insulin shock

Those who are suffering from low blood sugar, the levels can drop drastically. In most cases, the individual will notice symptoms of low blood sugar such as sweating, dizziness and shaking as the glucose drops to 60 and below.

Who are at risk?

Essentially, an individual is at risk for insulin shock as a diabetic. Diabetics who are dependent on insulin utilize injections on a daily basis to control the lack of insulin produced by the pancreas. In most cases, individuals should control their blood sugar throughout the day as well as before and after meals.

If the individual receives too much insulin, the body might go into insulin shock. This can occur quickly within 15 minutes after an injection of rapid or short-acting insulin is given or as late as several hours if the individual is using intermediate or long-acting insulin.

What are the indications of insulin shock?

There are several symptoms of insulin shock. Even though the individual might be responsive, it is vital that you know how to recognize the signs and call for emergency assistance right away.

The early symptoms include palpitations, increased heart rate, dizziness, sweating, headaches, feelings of extreme hunger as well as unaware of the surroundings. As the symptoms progress into shock, the skin will cool and become pale. In some cases, the individual will also experience a seizure along with slurred speech, extreme weakness and eventually pass out.

Treatment for insulin shock

The treatment for the symptoms that will lead to insulin shock involves the administration of pure glucose into the bloodstream as soon as possible. This is possible by providing the individual with a sugary snack with high protein such as an energy bar or nuts. If the individual could not eat but still awake, other sources of pure sugar include sugar, candy or an emergency glucose bar.

In case the individual has passed out and could not swallow or open his/her mouth, call for emergency assistance right away. The medical team will administer direct glucose to the bloodstream and perform CPR if he/she has stopped breathing or gone into cardiac arrest. If you want to be prepared to handle this condition, click here.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.